Colorado, 2013

Damaging Winds in Colorado, September 22, 2013

September 22, 2013 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorm outflow winds produced peak gusts ranging from 60 mph to 76 mph across parts of Arapahoe, Denver and Washington Counties. The intense wind gusts impacted Centenniel and Denver International Airports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm outflow winds produced peak gusts ranging from 60 mph to 76 mph across parts of Arapahoe, Denver and Washington Counties. The intense wind gusts impacted Centenniel and Denver International Airports. The severe weather disrupted Riot Fest in Byers. The two-day musical festival was stopped as lightning and rain hit the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 22, 2:36 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 22, 2:36 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
336 PM MDT SUN SEP 22 2013

.SHORT TERM...UPPER TROUGH WILL MOVE SLOWLY EAST ACROSS COLORADO
TONIGHT AND MONDAY. PLENTY OF THUNDERSTORMS...THOUGH THE STRONG
STORMS SEEM LIMITED TO THE BETTER INSTABILITY OVER SOUTHERN
COLORADO AND THEY HAVE BEEN WEAKENING AS THEY MOVE NORTHEAST.
STILL SOME THREAT OF STRONG GUSTS...WENT AHEAD WITH A SEVERE
THUNDERSTORM WATCH OVER THE SOUTHERN FRINGE OF OUR AREA...LESSER
THREAT FURTHER NORTH BUT THERE WILL LIKELY BE ONE OR TWO SHORT
ROUNDS OF 30-50 MPH GUSTS WITH LINES OF THUNDERSTORMS MOVING
THROUGH THIS EVENING. FLOOD THREAT STILL LOOKS LOW...MORE ON THAT
BELOW. I DID RAISE POPS A BIT MORE AS COVERAGE LOOKS PRETTY
GOOD...COULD BE SOME SPOTS ALONG THE FRONT RANGE THAT GET MISSED
AS CONVECTION GETS DISRUPTED COMING OVER THE MOUNTAINS. ALSO
SLOWED DOWN THE TIMING...HELD ON TO HIGHER POPS A LITTLE LONGER.
COULD STILL BE SOME STEADY RAIN IN THE NORTHEAST CORNER INTO THE
MIDDLE OF THE DAY ON MONDAY AS THE SYSTEM DEVELOPS AND SLOWS A
BIT. HOWEVER NOT EXPECTING THIS TO BE VERY HEAVY. DRYING BEHIND
THE TROUGH FROM THE WEST ON MONDAY. A BIT OF A BREAK IN THE WIND
FIELD TONIGHT BEFORE THE NORTHWESTERLIES INCREASE ON MONDAY.
BLENDED IN THE LATEST MAV WIND GUIDANCE WHICH HAS 20-30 KNOT WINDS
ACROSS THE PLAINS DURING THE DAY...COULD SEE SOME GUSTS UP CLOSE
TO 50 MPH AT THE HEIGHT OF IT IN THE NE CORNER. WINDS WILL LIKELY
BE A BIT LESS THAN THAT OVER THE FRONT RANGE...THOUGH WIND PRONE
SPOTS MAY HAVE GUSTS THAT HIGH...AND THOSE GENERALLY OVERLAP WITH
THE FLOOD RECOVERY AREAS IN BOULDER AND LARIMER COUNTIES.

.LONG TERM...DRY WEATHER WILL PREVAIL THROUGH THE MIDDLE PART OF
THE WEEK AS AN UPPER RIDGE BUILDS OVER THE STATE. TEMPERATURES
WILL RISE THROUGH WEDNESDAY...CLIMBING MUCH ABOVE NORMAL ON
WEDNESDAY. THURSDAY WILL BE A TRANSITIONAL DAY AS THE NEXT UPPER
LEVEL TROUGH DEVELOPS OVER THE NORTHERN GREAT BASIN. COLORADO WILL
REMAIN UNDER SOUTHWEST FLOW ALOFT...SO TEMPERATURES COULD BE AS
WARM AS WEDNESDAY EXCEPT FOR THE POSSIBILITY OF INCREASING
CLOUDINESS. PRECIPITATION IS EXPECTED TO MOVE INTO THE MOUNTAINS
THURSDAY NIGHT AND THEN SPREAD ONTO THE PLAINS FRIDAY. AN
ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE NORTHEAST THURSDAY
NIGHT...DROPPING THE HIGHS ON FRIDAY ABOUT 15 DEGREES. THE LATEST
MODEL RUNS HAVE STARTED BACKING OFF ON THE STRENGTH OF THE TROUGH.
700 MB TEMPERATURES LOOK TO BE JUST COOL ENOUGH FOR RAIN TO CHANGE
OVER TO SNOW IN THE MOUNTAINS. THE UPPER TROUGH IS EXPECTED TO BE
MOVING OUT OF THE STATE FRIDAY NIGHT WITH A STRONG RIDGE POPPING
UP OVER THE FOUR-CORNERS THROUGH THE WEEKEND. TEMPERATURES SHOULD
REBOUND NICELY UNDER MOSTLY SUNNY SKIES.

&&

.AVIATION...BANDS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM
WEST TO EAST OVERNIGHT. THE STRONGEST STORMS WILL MOVE THROUGH
DENVER IN THE 00Z TO 03Z PERIOD AND COULD HAVE ONE OR TWO SHORT
PERIODS OF WEST WINDS GUSTING TO 40 KNOTS. IN GENERAL WINDS SHOULD
BE SOUTHWEST TO WEST AT 10-20 KNOTS. THE SURFACE WINDS MAY IMPACT
LANDINGS AT KDEN...AND INSTRUMENT APPROACHES WILL LIKELY BE NEEDED
MUCH OF THE TIME DUE TO THE SHOWERS AND CEILING HEIGHTS. WINDS
WILL INCREASE ON MONDAY FROM THE NORTHWEST...WITH GUSTS IN THE 20
TO 30 KNOT RANGE EXPECTED AT KDEN. KAPA/KBJC WILL LIKELY BE A BIT
LOWER.

&&

.HYDROLOGY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVERNIGHT. THERE IS A SLIGHT CHANCE OF HEAVY RAIN WITH
SOME OF THE STORMS...UP TO HALF AN INCH IN 30 MINUTES...BUT IN
GENERAL RAINFALL WILL BE LIGHT TO MODERATE AND SHOWERY IN NATURE.
THERE REMAINS A LOW THREAT OF FLASH FLOODING UNTIL ABOUT 10
PM WHEN THE THREAT OF HEAVY RAIN WILL BE LESS. RAINFALL FOR THIS
AFTERNOON THROUGH MONDAY AFTERNOON IS EXPECTED TO BE BETWEEN 0.20
AND 0.50 INCHES ACROSS THE AREA. THERE IS A CHANCE OF HIGHER
AMOUNTS OVER THE NORTHEAST CORNER IF THE RAIN LINGERS INTO MONDAY
AFTERNOON...BUT EVEN SO IT IS EXPECTED TO BE A PROLONGED LIGHT TO
MODERATE RAINFALL AND NEW FLOODING IS NOT EXPECTED OUTSIDE OF
AREAS DIRECTLY IMPACTED BY THE SOUTH PLATTE RIVER FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HYDROLOGIC ADVISORY FOR AREAS NEAR THE SOUTH PLATTE RIVER IN LOGAN
COUNTY THROUGH MONDAY AFTERNOON.
&&

SHORT TERM...GIMMESTAD
LONG TERM....DANKERS
AVIATION...GIMMESTAD
Hazardous weather outlook, Sep 22, 10:07 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1107 AM MDT SUN SEP 22 2013

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1107 AM MDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE NORTHEAST OVER THE MOUNTAINS AND HIGH
VALLEYS OF NORTH CENTRAL COLORADO THIS AFTERNOON IN ADVANCE OF A
COLD FRONT AND UPPER LEVEL LOW PRESSURE TROUGH. THUNDERSTORMS
WILL MOVE EAST ONTO THE PLAINS LATE THIS AFTERNOON AND BECOME MORE
NUMEROUS THIS EVENING AS THE COLD FRONT PASSES. WHILE RAINFALL
WILL BE COMMON...ANY HEAVY RAINFALL IS EXPECTED TO BE BRIEF SO THE
THREAT OF ADDITIONAL FLOODING IS LOW. WIND GUSTS TO 50 MPH AND
SMALL HAIL ARE ALSO POSSIBLE WITH THE STORMS. RAIN IS EXPECTED TO
CHANGE TO SNOW ABOVE 9500 FEET DURING THE NIGHT...WITH UP TO 4
INCHES OF SNOW ACCUMULATION POSSIBLE IN THE HIGHER MOUNTAINS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A GOOD CHANCE OF RAIN SHOWERS CONTINUING OVER THE
PLAINS MONDAY MORNING WITH SOME LINGERING RAIN AND SNOW SHOWERS IN
THE MOUNTAINS. GUSTY NORTHWEST WINDS WILL DEVELOP ON THE NORTHEAST
PLAINS MONDAY AFTERNOON. SPEEDS OF 20 TO 35 MPH CAN BE EXPECTED.
FROM TUESDAY THROUGH THURSDAY...HIGH PRESSURE WILL RETURN TO THE
REGION WITH ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS. ANOTHER
WEATHER SYSTEM IS EXPECTED TO BRING MORE PRECIPITATION AND COOLER
TEMPERATURES TO THE STATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
September 22, 4:24 PM MST
Where
Arapahoe County, 1.38 mi S of Sullivan
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.600, -104.870

Thunderstorm Wind, Denver

When
September 22, 4:53 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -104.670

Thunderstorm Wind, Washington

When
September 22, 6:53 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473866, 473867, 473868.